This is an archive of papers published by the staff and faculty of Fox Chase Cancer Center. For questions about content, please contact Talbot Research Library
Last updated on
Bleicher RJ , Kloth DD , Robinson D , Axelrod P
Inflammatory cutaneous adverse effects of methylene blue dye injection for lymphatic mapping/sentinel lymphadenectomy
J Surg Oncol. 2009 May 1;99(6) :356-60
PMID: 19189298 URL: https://www.ncbi.nlm.nih.gov/pubmed/19189298
AbstractBACKGROUND: Methylene blue (MB) dye has been used for lymphatic mapping/sentinel lymphadenectomy (LM/SL) in staging of melanoma and breast cancer. It has been noted to cause skin necrosis, but its more mild adverse effects from intraparenchymal breast injections are not well characterized. METHODS: Patients undergoing LM/SL for breast cancer and melanoma were reviewed, with attention devoted to skin manifestations. Patients undergoing mastectomies were excluded to rule out changes from flap devascularization. All breast patients were injected intraparenchymally. RESULTS: Ninety-five patients underwent MB injection during a nationwide shortage of lymphazurin; 78 for breast cancer and 17 for melanoma, with 51 patients undergoing breast conservation (BCT). There was no frank skin necrosis among any of the patients. Six (11.8%) BCT patients demonstrated inflammatory changes. Four patients developed findings indistinguishable from infectious cellulitis, with two developing skin telangiectasias prior to radiotherapy. Two patients had fat necrosis confirmed at the MB injection site away from the surgical site; one on imaging and one by biopsy. Most symptoms resolved after conservative management. CONCLUSIONS: MB dye may cause cutaneous changes more subtle than previously described. Physicians caring for patients having LM/SL using MB should be aware of these effects so that a proper differential diagnosis can be entertained postoperatively.
NotesBleicher, Richard J Kloth, Dwight D Robinson, Darlene Axelrod, Peter Case Reports United States Journal of surgical oncology J Surg Oncol. 2009 May 1;99(6):356-60.